Format

Send to

Choose Destination
Ann Intern Med. 2006 May 16;144(10):753-61.

Narrative [corrected] review: bisphosphonates and osteonecrosis of the jaws.

Author information

1
Brigham and Women's Hospital and Harvard School of Dental Medicine, Boston, Massachusetts 02115, USA.

Erratum in

  • Ann Intern Med. 2006 Aug 1;145(3):235.

Abstract

Osteonecrosis of the jaws is a recently described adverse side effect of bisphosphonate therapy. Patients with multiple myeloma and metastatic carcinoma to the skeleton who are receiving intravenous, nitrogen-containing bisphosphonates are at greatest risk for osteonecrosis of the jaws; these patients represent 94% of published cases. The mandible is more commonly affected than the maxilla (2:1 ratio), and 60% of cases are preceded by a dental surgical procedure. Oversuppression of bone turnover is probably the primary mechanism for the development of this condition, although there may be contributing comorbid factors. All sites of potential jaw infection should be eliminated before bisphosphonate therapy is initiated in these patients to reduce the necessity of subsequent dentoalveolar surgery. Conservative d├ębridement of necrotic bone, pain control, infection management, use of antimicrobial oral rinses, and withdrawal of bisphosphonates are preferable to aggressive surgical measures for treating this condition. The degree of risk for osteonecrosis in patients taking oral bisphosphonates, such as alendronate, for osteoporosis is uncertain and warrants careful monitoring.

PMID:
16702591
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems Icon for PubMed Health
Loading ...
Support Center